Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 213, NWS Goodland, KS

June 26, 2008Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2008, 7:18 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 7:18 PM CDT (00:18 UTC)
Expired
Jun 26, 2008, 8:00 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 6:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2305 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:56 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 26, 6:56 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU JUN 26 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION CHANCES THE NEXT
FEW DAYS.

TONIGHT-SUNDAY NIGHT...A COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT WITH HIGH PRESSURE IN ITS WAKE FRIDAY AS AN UPPER LEVEL
LOW PRESSURE AREA MOVES INTO NORTH DAKOTA. ON SATURDAY THIS UPPER
LOW IS EXPECTED TO MOVE TOWARD THE GREAT LAKES WITH HIGH PRESSURE
AND A NORTHERLY COMPONENT TO THE WIND REMAINING OVER THE AREA. FOR
SATURDAY NIGHT THROUGH SUNDAY NIGHT THE UPPER LOW AND ASSOCIATED
TROUGH WILL EXPAND THEN SLOWLY LIFT NORTHEAST ALLOWING A LARGE
UPPER RIDGE CENTERED WEST OF THE DIVIDE TO SLOWLY EXPAND EASTWARD.

AFTERNOON TEMPERATURES FRIDAY WILL BE TRICKY AND DEPENDENT ON
FRONTAL TIMING. HAVE GONE WITH MID 80S ACROSS THE NORTH TO MID 90S
ACROSS THE SOUTH. FOR SATURDAY AND SUNDAY A COOLING TREND WITH
READINGS GENERALLY IN THE 80S BOTH DAYS.

WILL KEEP A CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT NIGHT AS
SOUTHEAST COLORADO WAVE MOVES ACROSS THE AREA. SHORTLY AFTER 06Z
ANY PRECIPITATION SHOULD BE EAST OF THE AREA AS SUBSIDENCE AND
DECREASING MOISTURE MOVE IN SO HAVE REMOVED THUNDERSTORMS IN THIS
TIMEFRAME AS A RESULT. MAY SEE SOME LIGHT SHOWER ACTIVITY BY 18Z
TOMORROW MORNING EITHER OVER THE FAR SOUTH WHERE LOW LEVEL
CONVERGENCE IS MAXIMIZED BUT BETTER MOISTURE IS FARTHER NORTH OR
ACROSS THE FAR NORTH WHERE BETTER MOISTURE IS LOCATED BUT
CONVERGENCE AND INSTABILITY IS LESS. BY AFTERNOON MID LEVEL
MOISTURE AND INCREASING JET DYNAMICS ALONG WITH WEAKEST INHIBITION
POINT TO AREAS ALONG AND DOWNSTREAM OF THE CHEYENNE RIDGE AND
PALMER DIVIDE. WITH 0-6KM WINDS FROM THE NORTHWEST A FEW OF THESE
TERRAIN DRIVEN STORMS MAY MOVE A BIT FURTHER EAST. WITH WEAK MID
LEVEL LAPSE RATES SEVERE STORMS ARE NOT EXPECTED. WITH THE LOSS OF
DAYTIME HEATING THESE STORMS SHOULD DISSIPATE BY 03Z OR SO AS THEY
MOVE SOUTHEAST. SHOULD SEE ISOLATED STORMS AGAIN LATE SATURDAY
AFTERNOON/EARLY EVENING ACROSS THE HIGHER TERRAIN OF THE PALMER
DIVIDE WHERE INHIBITION IS LOWEST. BY MIDNIGHT THIS ACTIVITY WILL
HAVE DISSIPATED.

FOR THE MONDAY THROUGH THURSDAY PERIODS...GOOD AGREEMENT ON UPPER
LEVEL HIGH PRESSURE/850 THERMAL RIDGE OVER THE INTERMOUNTAIN WEST
AND HIGH PLAINS WITH UPPER TROUGHS BOTH NEAR THE WEST COAST AND
OVER THE GREAT LAKES/NORTHEAST.

NOT PROMISING FOR PRECIPITATION CHANCES ON MONDAY AS BEST
INSTABILITY TO OUR WEST AND 0-6KM STORM MOTIONS SHOW A NORTHEAST
COMPONENT SUGGESTING STORMS NOT MOVING INTO THE AREA. FOR TUESDAY
A BIT BETTER CHANCE AS SOME MOISTURE MOVES INTO THE AREA AND SOME
WEAK CONVERGENCE DEVELOPS ALONG A SURFACE TROUGH OVER THE CO/KS
BORDER. 0-6KM WINDS ARE FROM THE SOUTH SO AT LEAST STORMS
COULD/SHOULD MOVE INTO THE AREA IF THEY DONT DEVELOP ALONG THE
TROUGH.

AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 MONDAY TO THE MID
AND UPPER 90S BY WEDNESDAY. THURSDAY LOOKS RATHER WARM TOO WITH
READINGS IN THE MID TO POSSIBLY UPPER 90S IF GFS 850 TEMPERATURES
VERIFY. IN FACT...TRIPLE DIGIT READINGS POSSIBLE ALONG THE CO/KS
BORDER. WONT GO QUITE THAT HIGH AT THIS POINT HOWEVER.

DDT
&&

.AVIATION...
546 PM MDT THU JUN 26 2008

FOR THE 00Z TAF...CONVECTION ONGOING WILL BRING GUSTY WINDS OF UP
TO 40KTS AT KGLD FOR THE NEXT FEW HOURS. EXPECT OUTFLOW WINDS TO
IMPACT KMCK BY AROUND 01Z. HAVE TEMPO GROUP TO COVER EXPECTED
-TSRA AT KGLD. CONFIDENCE TOO LOW TO INCLUDE TEMPO OR PREVAILING
PRECIP GROUP FOR KMCK. EXPECTING WINDS TO SETTLE DOWN AFTER AROUND
03Z BUT THEY SHOULD PICK UP BY AROUND 14Z FRIDAY BEHIND A COLD
FRONT SET TO PUSH THROUGH EARLY IN THE DAY.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 26, 6:45 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU JUN 26 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
545 PM MDT THU JUN 26 2008 /645 PM CDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
TONIGHT GENERALLY ALONG AND NORTH OF HIGHWAY 36. THE GREATEST
THREATS WILL BE DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AS A COLD
FRONT PUSHES SOUTH THROUGH THE REGION. THE MAIN THREAT WILL BE
CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH OF
HIGHWAY 36.

FOLTZ

In the hours before

Local storm report, Jun 26, 5:27 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          3 NW YUMA               40.15N 102.76W
06/26/2008                   YUMA               CO   LAW ENFORCEMENT

            YUMA POLICE REPORTED LANDSPOUT TORNADO APPROXIMATELY 3
            MILES NORTHWEST OF YUMA.

&&

FOLTZ
Local storm report, Jun 26, 5:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TORNADO          5 N ECKLEY              40.18N 102.49W
06/26/2008                   YUMA               CO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED BRIEF LANDSPOUT TORNADO IN AN
            OPEN FIELD.

&&

FOLTZ
Special weather statement, Jun 26, 6:59 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU JUN 26 2008

KSZ013-027-028-270030-
LOGAN-SHERMAN-WALLACE-
559 PM MDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY
IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 12 MILES NORTH OF
WALLACE...AND MOVING NORTHEAST AT 19 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 147 AND 163.

FOLTZ
Local storm report, Jun 26, 7:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     12 N GOODLAND           39.52N 101.67W
06/26/2008  M58 MPH          SHERMAN            KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE MEASURED 58 MPH WIND AT 10 METERS
            AGL.

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:06 PM CDTSevere Thunderstorm WarningGLDCheyenne, Logan, Rawlins, Sherman, Thomas, Wallace39 min
Jun 26, 9:26 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Norton34 min
Jun 26, 9:59 PM CDTSevere Thunderstorm WarningGLDGraham31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.